Kansas, 2020

Damaging Winds in Kansas, June 27, 2020

June 27, 2020 · NWS DDC · 4 events in 3 counties and zones

A surface boundary was draped across the northern sections of the CWA with an MCS that developed over northeastern Colorado that made its way across western and northern counties along this boundary. Damaging wind was the main threat with ample DCAPE usually associated in MCS like events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface boundary was draped across the northern sections of the CWA with an MCS that developed over northeastern Colorado that made its way across western and northern counties along this boundary. Damaging wind was the main threat with ample DCAPE usually associated in MCS like events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 11:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 26, 11:00 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT Sat Jun 27 2020

...updated aviation section...

.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Fri Jun 26 2020

The pattern through Sunday will be characterized by weak westerly
flow at mid and upper levels, with a front draped across western
Kansas. This is a typical pattern for isolated late day
thunderstorms and then more organized storm clusters at night
rolling eastward from the high plains. The problem for the next
two nights is the placement of the storm clusters. The front
today is not making it very far south and this is concerning since
the paths of larger storm clusters tend to be north of these
fronts. Thunderstorms have already developed in central Colorado
early this afternoon as marginally moist, post frontal upslope
flow and weak westerlies encourage convection. This activity
should blossom into an organized storm cluster and propagate
eastward and southeastward into western Kansas. Other
thunderstorms are expected to develop along the Raton Mesa and
then move eastward, possibly affecting Elkhart and Liberal this
evening. These storms will probably form into a much smaller
cluster or line. The main concerns with overnight storms are wind
gusts to 60 mph, small hail and heavy rain. It is uncertain how
much rain will fall in the D3 drought area, but at least the
northern part has a good chance (Johnson northward to Syracuse
and eastward to Lakin). Ahead of all of this, there is only a
slight chance of an isolated storm or two along the frontal
boundary early this evening across western Kansas, but low level
convergence is marginal.

An outflow boundary will exist Saturday either across southwestern
Kansas or the Oklahoma Panhandle and may not completely wash out
during the day. With persistent westerlies across the Rockies,
another MCS is possible Saturday night across western Kansas,
although the areal extent may be less. The upslope flow is also
expected to be weaker; but this may be in error if the overnight
outflow creates more of a cold pool. Decided to raise t-storm
chances a bit but not get too carried away due to the great
uncertainty with what happens tonight. Highs Saturday will depend
also on how much tonight's MCS cools off the lower levels so that
highs could be anywhere in the 90s, with the coolest readings
where the heaviest rain occurs tonight(probably Dighton to Scott
City to Lakin westward).

.LONG TERM...(Sunday through Friday)
Issued at 308 PM CDT Fri Jun 26 2020

T-storm chances diminish by Sunday as the upper level winds
become more southwesterly ahead of a developing western United
States through. Isolated afternoon and evening t-storms can't be
completely ruled out. A warming trend can be expected with highs
at or near 100 by Monday and possibly 100-105 Tuesday. T-storms
still cant be ruled out given the heat and decent low level
moisture, along with possible minor distances embedded in the
weak mid to upper level southwesterly flow. But organized storm
clusters are unlikely. A cold front associated with the western US
upper trough may approach western Kansas by Wednesday night and
bring a few thunderstorms before upper level ridging builds across
the high plains. However, with a front gradually weakening under
the ridge, isolated thunderstorm activity still can't be ruled out
late week on the high plains with elevated heating.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1158 PM CDT Fri Jun 26 2020

An MCS is ongoing across northwest Kansas, with numerous weaker
discrete thunderstorms rapidly developing upstream along the surface
front just north of GCK and DDC. If the system's propagation remains
on it's northern trajectory, perhaps HYS is the only terminal
impacted by heavy train and strong to severe wind gusts in the next
few hours, however GCK is close enough to see impacts as well. Once
the cluster moves through the area, we will need to monitor for low
stratus development in the HYS area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  95  67  96 /  20  10  20   0
GCK  64  94  65  98 /  30  10  40   0
EHA  64  95  65  99 /  30  10  20   0
LBL  64  97  66  99 /  20  10  20   0
HYS  66  92  67  96 /  70  10  20  10
P28  69  96  71  96 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Russell
Hazardous weather outlook, Jun 26, 3:38 AM CST, 20 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
438 AM CDT Fri Jun 26 2020

KSZ030-031-043>046-061>066-074>081-084>090-270945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
438 AM CDT Fri Jun 26 2020 /338 AM MDT Fri Jun 26 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A surface front will stall over the area this afternoon  and
become the focus area for isolated strong to severe thunderstorms
in the late afternoon. Later in the evening, widespread
thunderstorms will move into western Kansas from Colorado.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Hot weather will continue through the extended period with
occasional afternoon rounds of strong to severe thunderstorms.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 26, 10:12 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1112 PM CDT Fri Jun 26 2020

KSZ061>063-270445-
Finney KS-Kearny KS-Hamilton KS-
1112 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...KEARNY
AND NORTHWESTERN FINNEY COUNTIES UNTIL 1145 PM CDT/1045 PM MDT/...

At 1111 PM CDT/1011 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Holcomb to near
Kendall. Movement was east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Kendall and Friend.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern Kansas.

LAT...LON 3791 10067 3786 10157 3826 10174 3826 10067
TIME...MOT...LOC 0411Z 286DEG 11KT 3798 10101 3795 10163

UMSCHEID
Special weather statement, Jun 26, 10:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1146 PM CDT Fri Jun 26 2020

KSZ043-044-061>063-270545-
Finney KS-Kearny KS-Lane KS-Hamilton KS-Scott KS-
1146 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY...SCOTT...LANE AND NORTHWESTERN GRAY
COUNTIES UNTIL 1245 AM CDT/1145 PM MDT/...

At 1143 PM CDT/1043 PM MDT/, Doppler radar was tracking a significant
wind shift to the northwest, well ahead of numerous thunderstorms, along
a line extending from 9 miles south of Oakley to near Modoc to 8 miles
northwest of Kendall. Individual thunderstorms were moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Dighton, Deerfield,
Grigston, Scott State Lake, Modoc, Shallow Water, Manning, Pendennis,
Amy, Healy, Friend and Shields.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for southwestern and west central Kansas.

LAT...LON 3826 10180 3827 10112 3870 10113 3870 10025
      3817 10046 3790 10077 3801 10190
TIME...MOT...LOC 0443Z 296DEG 26KT 3899 10084 3852 10103 3805 10161

UMSCHEID
Local storm report, Jun 26, 11:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     2 ESE SCOTT CITY        38.47N 100.88W
06/27/2020  M56 MPH          SCOTT              KS   AWOS

            AWOS STATION KTQK SCOTT CITY.

&&

RB
Local storm report, Jun 26, 11:56 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     1 SW SCOTT CITY         38.47N 100.92W
06/27/2020  M58 MPH          SCOTT              KS   MESONET

            MESONET STATION AS692 SCOTT CITY.

&&

RB
Local storm report, Jun 27, 12:00 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
100 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND GST     2 SW SHIELDS            38.60N 100.47W
06/27/2020  M63 MPH          LANE               KS   MESONET

            REPORT WAS FROM THE KANSAS MESONET STATION
            LNUK1.

&&

RB
Local storm report, Jun 27, 12:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
106 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     3 NW PIERCEVILLE        37.92N 100.72W
06/27/2020  M67 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

RB

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lane

When
June 27, 12:20 AM CST
Where
Lane County, Dighton
Measured
52 kt (60 mph) measured gust
Reported by
Social Media
Coordinates
38.480, -100.470

Thunderstorm Wind, Trego

When
June 27, 12:40 AM CST
Where
Trego County, 4.01 mi WNW of Ogallah
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -99.800

Thunderstorm Wind, Ellis

When
June 27, 2:57 AM CST
Where
Ellis County, 1.75 mi SW of Hays
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.340

Thunderstorm Wind, Ellis

When
June 27, 3:12 AM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907232, 907233, 907234, 907235.